Wisconsin, 2002

Hail in Wisconsin, September 9, 2002

September 9, 2002 · NWS MKX · 2 events in 2 counties and zones

An isolated, small cluster of slow-moving severe thunderstorms dumped some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An isolated, small cluster of slow-moving severe thunderstorms dumped some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 9, 1:40 PM CST, 1 hour earlier.

Area forecast discussion, Sep 9, 1:40 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
240 PM CDT MON SEP 9 2002

FORECAST FOCUS IS STILL ON TIMING OF FRONT AND ASSOCIATED
PRECIPITATION.

IN THE SHORT TERM...A FEW SHWRS AND STORMS HV POPPED UP ARND CWA IN
THE INCRGLY MOIST AND UNSTABLE AIRMASS. MOST OF THESE SHUD DIE OUT
AFT DARK WITH FOCUS THEN SHIFTING TO ACTVTY NR CDFNT TO OUR N.

FNT IS NOW INTO NW WI ABT ON SCHEDULE. NEW MODEL RUNS ARE LOCKED IN
ON SWD PROGRESS OF BDRY...TAKING IT ACRS CWA TMRW MRNG AND ERLY
AFTN. THIS SLOWER SPD IS IN LINE WITH PROGRESS UP TO NOW AND TYPICAL
MOVMT IN THIS SORT OF SCENARIO. WL TIME PCPN CHC ACCORDINGLY...INTO
FAR NRN CWA OVERNIGHT AND ACRS RMNDR TMRW. RH PROGS IMPLY A FAIR AMT
OF THIS WL BE POST FNTL.

DID NOT STRAY MUCH FROM GOING FCST TEMPS...WHICH ARE PRETTY CLOSE
TO NEW GUID.

.MKX...NONE.

NJ

In the hours before

Special weather statement, Sep 9, 9:42 AM CST, 4 hours 58 minutes before
WIZ046-047-051-052-056>060-062>072-100000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1042 AM CDT MON SEP 9 2002

...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

DAY 1 HAZARD...HEAT INDICES NEAR 95 THIS AFTERNOON.

DAY 1 PROBABLE EFFECT...EXTREME CAUTION IS ADVISED. SUNSTROKE...
MUSCLE CRAMPS...OR HEAT EXHAUSTION IS POSSIBLE WITH PROLONGED
EXPOSURE TO THE HEAT AND PHYSICAL ACTIVITY.

DISCUSSION...SOUTHWEST WINDS WILL SUPPORT ANOTHER DAY OF HOT AND
HUMID CONDITIONS ACROSS SOUTHERN WISCONSIN.  MEANWHILE...A
COLD FRONT OVER MINNESOTA...WILL DRIFT INTO SOUTHERN WISCONSIN BY
EARLY TUESDAY MORNING. THE FRONT WILL MOVE SOUTH INTO ILLINOIS BY
AROUND MID-DAY ON TUESDAY...USHERING IN A MUCH COOLER AIRMASS FOR THE
REMAINDER OF THE WEAK.

OUTLOOK FOR DAY 2 TUESDAY...A FEW THUNDERSTORMS ARE POSSIBLE IN THE
VICINITY OF THE FRONT...BUT NO SEVERE WEATHER IS EXPECTED.

ADDITIONAL INFORMATION...DETAILS AND DISCUSSIONS ARE CONTAINED IN
OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS.

The radar

The Milwaukee radar (KMKX), 25 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jefferson

When
September 9, 2:40 PM CST
Where
Jefferson County, 3 mi SW of Cold Spg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.850, -88.817

Hail, Walworth

When
September 9, 3:00 PM CST
Where
Walworth County, 3 mi SW of Whitewater
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.800, -88.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321159, 5321160.